Oklahoma, 2020

Hail in Oklahoma, April 19, 2020

April 19, 2020 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 19th, along and north of a warm front, with the approach of a strong upper level disturbance. The strongest storms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 19th, along and north of a warm front, with the approach of a strong upper level disturbance. The strongest storms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 19, 11:55 AM CST, 45 minutes earlier.

Area forecast discussion, Apr 19, 11:55 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1255 PM CDT Sun Apr 19 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

The beginning of the TAF period will be quite busy for most
locations. Thunderstorms are expected to develop within the next
hour or 2 of writing. Storms are expected to impact southeast
Oklahoma and northwest Arkansas with associated TAF sites expected
to be affected. The TAF sites include KMLC and all of our NW AR
TAF sites. KTUL, KRVS,and KBVO, will likely not see thunderstorms
this afternoon given the latest guidance and limited instability
but there continues to be a low chance for a brief shower. The
strongest thunderstorms could be seen over KMLC and KFSM this
afternoon with the main threat being large hail with severe wind
gusts possible. Thunderstorms will quickly move out of the area by
early this evening.

Tonight will feature clearing skies for most TAF sites and light
winds leading to VFR conditions through most of the night. Given
that the soil is expected to moist from today's rains, areas of
fog will be possible. Valleys and locations near bodies of water
will see the greatest potential for fog late tonight into tomorrow
morning. Our NW AR TAF sites will likely see the best potential
for lowered visibilites given light winds, mostly clear skies, and
short term guidance has been showing signal for the past several
runs adding to confidence in the forecast. Our far NW AR TAF
sites (excluding KFSM) will also see a greater likelihood of MVFR
to IFR ceilings late tonight into tomorrow morning as well.

&&

.PREV DISCUSSION... /Issued 1019 AM CDT Sun Apr 19 2020/

..UPDATE...

DISCUSSION...

A couple of thunderstorms are ongoing across portions of Adair and
Washington (AR) counties this morning. These cells have pulsed up
a little, enough so to produce pea size hail near Tahlequah, but
over these thunderstorms are staying below severe limits which
should be the continued trend for at least the next few hours
given limited instability thanks to a thick stratus deck.

This afternoon will be a little more interesting. Strong to severe
storms will be possible for much of the area with the greatest
chances for severe weather located over southeast Oklahoma and
west-central Arkansas. This area will be closer to the low
pressure center and the attendant warm front. Locations along and
south of the warm front will see the best chances for severe
weather due to better shear (likely characterized by rotating
updrafts) and better instability. Pockets of clearing will be
possible across southeast Oklahoma this afternoon which could
locally elevate the severe threat. The question still remains,
how far north will this warm front move? At the moment is appears
the best answer to that question is points just to the south and
southeast of a line extending from about McAlester to Fort Smith.
Thunderstorms in the aforementioned region will be capable of
producing golf ball size hail with a lower threat for damaging
wind gusts. A warm front farther north would promote more surface
based storms and thus a better chance for damaging wind gusts.
Locations to the north of the aforementioned area will likely
exhibit less instability and storms will likely be more elevated
in nature. Regardless, a few supercells are expected this
afternoon across parts of SE OK and W-central AR.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  75  49  75 /   0   0   0  10
FSM   46  75  50  78 /  20   0   0  10
MLC   48  74  51  78 /  10   0  10  10
BVO   44  75  47  74 /   0  10   0   0
FYV   44  72  48  74 /  20   0  10   0
BYV   43  71  47  72 /  20  10  10   0
MKO   44  72  49  75 /  10   0   0  10
MIO   42  72  45  71 /   0  10  10   0
F10   46  74  51  76 /  10   0  10  10
HHW   51  73  53  77 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....21
Hazardous weather outlook, Apr 19, 12:17 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
117 PM CDT Sun Apr 19 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
117 PM CDT Sun Apr 19 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA... Locations northwest of Interstate 44.
	ONSET... Ongoing.

DISCUSSION...

Strong to severe storms are likely to develop across portions southeast
Oklahoma and west-central Arkansas this afternoon where a more
elevated threat is located. A limited severe weather threat
extends northward to points close to interstate 40. The main
severe weather threat this afternoon will be large hail up to
golf ball size with a lower threat for damaging wind gusts. These
storms will also have the potential to produce heavy rainfall
which may lead to low land and localized flooding.

A limited fire weather threat exists for locations northwest of
Interstate 44 with a greater threat closer to the Kansas border
where mostly clear skies can be found. This threat will quickly
diminish this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

MONDAY THROUGH SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

A very stormy pattern will continue through the upcoming work week
with storms expected everyday for at least parts of the area.
Monday will feature strong to possible severe storms across
portions of northeast Oklahoma and northwest Arkansas late
tomorrow afternoon and evening. Tuesday will be largely dry before
another potent storm system moves into the area bringing chances
for thunderstorms late Tuesday into Wednesday and continuing into
the first part of Thursday. Some of these storms could be strong.
Another system then moves through Friday into Saturday bringing
another round of storms. Future forecasts will continue to iron
out the details for strong to severe thunderstorm chances through
the week. Remember that we are approaching the climatological
peak of the severe weather season, so it is important to be
prepared in case severe weather strikes.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Apr 19, 11:24 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 PM CDT Sun Apr 19 2020

ARZ020-191800-
Franklin AR-
1224 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
100 PM CDT...

At 1224 PM CDT, a strong thunderstorm was located near Branch, moving
northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Caulksville...                    Etna...
Peter Pender...                   Alix...
Meg...

This includes Interstate 40 in Arkansas between mile markers 39 and
42.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3521 9403 3521 9405 3527 9408 3535 9408
      3555 9371
TIME...MOT...LOC 1724Z 242DEG 44KT 3529 9399

The radar

The Western Arkansas radar (KSRX), 15 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Le Flore

When
April 19, 12:40 PM CST
Where
Le Flore County, 2 mi W of Pocola
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.230, -94.515

Hail, Choctaw

When
April 19, 3:10 PM CST
Where
Choctaw County, Ft Towson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.020, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877331, 877330.